has anyone else noticed that anti-depressants though sometimes necessary to treat depression, seem to change a person's personality forever? i along with two other family members have taken anti-depressants and there is recognizable behavior in all of us that wasn't present before. none of us seem quite the same as we were before. i am now off of the medicine but i've noticed lingering effects. it could be that we were just changed by the depression and not the anti-depressants but i'm not so sure. what i've noticed is that anti-depressants even everything out so that there aren't the major highs and lows but they also inhibit your origional ability to feel things so that you're kind of stuck in zombie-land. they made it so i didn't have major lows but unfortuanately i never have major highs now. i don't think it is possible for me to be as happy as i was prior to taking the medication. i wonder if i had found a more natural solution to treat my depression whether or not i wouldn't be experiencing this problem. what is everyone's opinion? is this just depression or is it the medicine or both? i guess anything that messes with your brain chemistry (meds) has the ability to change your personality in small ways.


Answers


Chemar
1301 days ago
Hi Ella

yes, I do feel that these strong drugs can change things, especially in young people.

There are a number of alternative treatments that really do seem to be very effective and with out the nasty side effects

How long have you been off the meds? It may take a while for the lingering effects to disappear.



bella
1301 days ago
Hi ella-enchanted - unfortunately many medications have side affects, even some risks and this something the doctor and patient need to discuss. A person has to weigh the pros and cons, as well as the cons of not treating a person who suffers from depression.

I agree one of the common effects is feeling kind of flat, where low and high moods are diminished. The depression can also affect your personality as you mentioned. This objectional feeling is most common for bipolar patients, especially if they have manic highs, because they actually feel quite good when they're in this stage. They miss that feeling of intensity when they're medicated.

A person can also get 'stuck in a rut or pattern of negitive thinking', where you just get used to living this way. It would take some effort with behavioral therapy and postive affirmations to offset the negative thoughts. Living a balanced life with healthy eating, especially exercise and learning relaxation methods can also help with feeling more energized. There may also be different meds that reduce those effects which you can discuss with your doctor.



Morton
1297 days ago
I had this problem. I am bipolar II, and present mainly with severe depression, and after about 10 years on Effexor I noticed that I seem to be really depressed, in a dull, detached way, despite it, and also that I don't really feel anything very much. I don't care about anything or feel that anything matters. A lot of people in online forums say the exact same thing about this drug specifically, but it's the only one I've taken that had any effect on my depression at all. I quit taking it about a month ago, and I don't feel good emotionally (I didn't really expect to, given my diagnosis), but I felt horrendous physically when taking it (it has nightmarish side effects and made me gain almost 100 pounds), bad emotionally, and utterly and completely dull and devoid of interest. All I did was sleep. Since I quit taking it I don't fall asleep right after work any more and I have done some hobby-related things, although as I'm still depressed it's not as if it's improved me a massive amount. But I can already feel myself starting to care about things again.



tcmtopic
1296 days ago
As more and more people are struggling with depression, a lot of them are starting to wonder if there is a natural, safe way to treat depression. Traditional Chinese medicine (TCM) is one very valuable alternative. Prozac is not familiar to most Chinese people or even Chinese health professionals, and the majority of western anti-depressive drugs are not commonly available in public hospitals. This is not because the Chinese don't get depressed or stressed, but because they tend to deal with it differently. They turn to their centuries old medicine, Acupuncture and Chinese herbs

http://www.tcmdiscovery.com/News/info/20084228_2389.html



april1111
1225 days ago
I have had episodes of depression throughout my life mostly brought on by major life imapacting events, but For the most part I was a happy and positive individual. I lost my mother in 2002 and my son in 2006. I struggled so musch beginning with my mom's death and my doctor prescribed Effexor assuring me it was not habit forming adding "it's safe, everyone in my office is on it". Doctors I find, are very quick to prescribe anti-depressants without knowing much about possible side effect, especially they don't know anything about how hard it is to get off of them or they just don't care to let you know. Well it did seem to make things better but little by little I realized I was pretty much nuetral about everything. Yes, I had feelings but they were neither good nor bad. Since my son's death in 2006 I started to have night terrors and am told I would frequently scream and talk in my sleep. I decided to use a voice activated recorded and found that my nights were indeed full of sadness and terror. The way I cried and talked even made me sad to listen to myself. Early this year I decided to stop taking Effexor and it was a nightmare to get off of. I felt like I was having electrical brain zaps and I was just a whole different person. I am just beginning to not feel the effects of going off this poison but I do find I am not the same person I used to be and I am depressed but not in a desperate way. The night terrors did disappear and I no longer cry and talk in my sleep. Because I am still depressed I talked to a different doctor and he wanted to put me on Lexapro which upon reading about it, had the same effects as Effexor, so I decided not to take medication at all. I did ask for a valium prescription which helps me through rough times, but I rarely rely on it either. So, in my opinion and bottom line, YES, these anti-depressants DO CHANGE YOUR PERSONALITY. As of now I am free of using anti-depressants but I cry easily and thats okay with me, at least I feel again. My love and very best to you.